Skip to content
Omnikalc

Silverman-Andersen score: how severe is the newborn's breathing difficulty?

Rate the five signs of the Silverman-Andersen score, from 0 to 2 each, to grade respiratory distress in a newborn or premature baby.

Updated on
Your inputs

Results

Silverman-Andersen score

3 / 10

1 to 3: mild respiratory distress; monitor and reassess

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Grading breathing difficulty in newborns

Newborns, and premature babies in particular, can develop respiratory distress in the first hours of life. In 1956, William Silverman and Dorothy Andersen published a simple score, based only on observation, to grade how hard a baby is working to breathe. It is still used in delivery rooms and neonatal units around the world, often alongside oxygen saturation and blood gases.

The five signs

Each sign is scored 0, 1 or 2:

  • Upper chest movement: synchronized with the abdomen (0), lagging on inspiration (1) or seesaw breathing (2)
  • Lower chest retraction between the ribs: none (0), just visible (1) or marked (2)
  • Xiphoid retraction below the breastbone: none, just visible or marked
  • Nasal flaring: none, minimal or marked
  • Expiratory grunt: none, heard only with a stethoscope, or heard with the naked ear

Interpreting the score

The total ranges from 0 to 10. Unlike the Apgar score, a higher score means more distress:

  • 0: no respiratory distress
  • 1 to 3: mild distress
  • 4 to 6: moderate distress
  • 7 to 10: severe distress, with impending respiratory failure

Example

A newborn with slight lag of the chest, just visible retractions between the ribs and minimal nasal flaring, but no xiphoid retraction or grunting, scores 3, mild distress that needs monitoring and repeat assessment.

Using the score

  • It is repeated over time to see whether the baby improves with oxygen, CPAP or other support.
  • It reflects effort of breathing, not oxygen levels, so it is always combined with pulse oximetry and clinical judgment.
  • A tired baby may show fewer signs as exhaustion sets in, which can falsely lower the score.

Common causes include transient tachypnea of the newborn, respiratory distress syndrome of prematurity, infection, meconium aspiration and pneumothorax. Any newborn with signs of breathing difficulty needs prompt medical assessment.

Frequently asked questions

What is the Silverman-Andersen score?

A score published in 1956 to grade respiratory distress in newborns, especially premature babies. Five signs, chest movement, intercostal retraction, xiphoid retraction, nasal flaring and expiratory grunting, are each scored 0, 1 or 2.

How is the score interpreted?

0 means no respiratory distress, 1 to 3 mild, 4 to 6 moderate and 7 to 10 severe distress with impending respiratory failure. Unlike the Apgar score, a higher score is worse.

When is it used?

In delivery rooms, neonatal units and maternity wards to assess a newborn who breathes with difficulty, and repeatedly to follow the response to oxygen or CPAP.

What are the common causes of distress in a newborn?

Transient tachypnea of the newborn, respiratory distress syndrome in premature babies, infection, meconium aspiration and pneumothorax. Any newborn with signs of distress needs prompt medical assessment.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.